A 28-year-old woman undergoes follow-up consultation regarding a pre-employment physical examination. She reports feeling well, with no recent illness. Medical history is notable for gastroesophageal reflux disease. Her only medication is omeprazole. She is black.
On physical examination, vital signs and other examination findings are normal.
A peripheral blood smear shows decreased neutrophils, normal lymphocytes, normochromic erythrocytes, and normal platelets.
|Absolute neutrophil count||1400/µL (1.4 × 109/L)|
|Hemoglobin||13.2 g/dL (132 g/L)|
|Leukocyte count||1867/µL (1.87 × 109/L) with 75% neutrophils, 20% lymphocytes, and 5% monocytes|
|Platelet count||258,000/µL (258 × 109/L)|
Which of the following is the most likely diagnosis?
A. Autoimmune neutropenia
B. Benign ethnic neutropenia
C. Cyclical neutropenia
D. Drug-induced neutropenia
MKSAP Answer and Critique
The correct answer is B. Benign ethnic neutropenia.
This patient most likely has benign ethnic neutropenia. Isolated neutropenia usually has a hereditary, toxic, or immune cause. Isolated mild neutropenia (1000-1500/µL [1-1.5 × 109/L]) found on routine testing in asymptomatic black patients, or occasionally in other ethnic groups (Sephardic Jews, West Indians, Arabs of the Middle East), likely has a benign ethnic cause. An absolute neutrophil count less than 500/µL (0.5 × 109/L) is less likely to be a normal variant and more likely to be associated with increased risk for bacterial and fungal infections. Patients with benign ethnic neutropenia usually have good bone marrow reserve and are not prone to developing infections. A detailed evaluation for other causes of neutropenia is usually not required in these patients. Having a previous history of mild neutropenia supports the diagnosis but is not required.
Autoimmune neutropenia is caused by destruction of the neutrophils by autoantibodies. It is more commonly seen in conjunction with other autoimmune disorders, such as systemic lupus erythematosus or Felty syndrome. Felty syndrome is a triad of rheumatoid arthritis, splenomegaly, and neutropenia. This patient has no signs or symptoms of an autoimmune disorder. Although idiopathic autoimmune neutropenia without an underlying systemic disorder can occur, benign ethnic neutropenia would be a much more likely diagnosis in this asymptomatic black patient with mild neutropenia.
Cyclical neutropenia is a rare congenital disorder in which the neutrophil count nadirs every 2 to 5 weeks with recurrent infections. Diagnosis requires twice-weekly complete blood counts for 6 to 8 weeks. This patient’s clinical history does not indicate recurrent infections or other typical findings of cyclical neutropenia.
Drug-induced neutropenia occurs in patients taking medications such as chemotherapy, NSAIDs, carbamazepine, phenytoin, propylthiouracil, cephalosporins, trimethoprim-sulfamethoxazole, or psychotropic drugs. Omeprazole has not been commonly implicated in causing neutropenia. Drug-induced neutropenia is diagnosed by temporal relationship of the neutropenia with starting the medication and improvement with stopping the offending medication. It is important to note that improvement in neutropenia may lag behind by many weeks after stopping the medication.
This content is excerpted from MKSAP 18 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 18 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall no3t be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.